Recently, there has been media coverage of children becoming ill or dying after participating in the “Benadryl Challenge” in which they ingest large doses of diphenhydramine.
The challenge, which originated on the popular video-sharing service TikTok, encourages viewers to take high doses of the over-the-counter antihistamine to induce hallucinations. The amounts (usually 300 milligrams or more) are close to or exceed diphenhydramine's toxic dose.
In May, three teenagers in Fort Worth, Texas, were hospitalized for diphenhydramine toxicity after viewing a Benadryl Challenge on TikTok. One child was reported to have taken 14 tablets of the medication, causing extreme tachycardia and altered mental status. In August, a 15-year-old girl in Oklahoma died after a diphenhydramine overdose.
These cases led the Food and Drug Administration (FDA) to issue a Drug Safety Communication on Sept. 24 warning about the Benadryl Challenge (https://bit.ly/37ZpqbM). The FDA also reached out to TikTok and strongly recommended it remove videos related to this challenge and monitor future postings.
Pediatricians who evaluate a child or teen with altered mental status or other symptoms concerning ingestion should consider diphenhydramine toxicity and other medications and substances.
Signs of diphenhydramine toxicity include mydriasis, blurred vision, dry mouth, urinary retention, sedation and agitation. Diphenhydramine poisoning can lead to heart arrhythmias, seizures, coma and death (Borowy CS, Mukherji P. “Antihistamine Toxicity.” StatPearls. June 3, 2020, https://www.ncbi.nlm.nih.gov/books/NBK482318/).
Patients will require an electrocardiogram (ECG) and close cardiorespiratory monitoring. Laboratory evaluation should include a venous blood gas, basic metabolic panel, liver function tests, and acetaminophen and salicylate levels.
Consultation with a Poison Control Center (1-800-222-1222) can help guide the medical management of these patients. Activated charcoal may have some utility if ingestion occurred recently. Seizures should be treated with intravenous benzodiazepines and hypotension with intravenous fluids.
If significant QRS or QT interval prolongation occurs on ECG, sodium bicarbonate should be given (https://www.ncbi.nlm.nih.gov/books/NBK482318/). After a period of observation in the emergency department, many patients can be discharged, but some will require inpatient admission, potentially in a pediatric intensive care unit.
Anticipatory guidance is vital
Teenagers and young adults are exposed to new ideas, trends and viewpoints through social media like no previous generation. Often, information is relayed without covering the positive and negative aspects of a particular topic. In addition, teens and young adults often are unable to appreciate the risks of their behavior and are easily influenced by their peers.
Anticipatory guidance is the most valuable tool pediatricians have against the Benadryl Challenge and the copycats that are sure to follow. Pediatricians should counsel patients and parents on the dangers of diphenhydramine overdose, as many people do not appreciate that over-the-counter medications can be dangerous at high doses.
During visits with teen patients, pediatric providers should address social media's influence in their lives and counsel them on making informed decisions about their behaviors and health.
Finally, parents should be encouraged to monitor their children's social media use regularly and lock up medications that children might ingest accidentally or teens might intentionally misuse.
Dr. Brady is a member of the AAP Section on Emergency Medicine.